Herpes 101

Extensive Erythema Multiforme With an Unusual Delineated Presentation: A Case Report

Erythema multiforme (EM) is an immune-mediated condition characterized by the appearance of target-like lesions on the skin and often accompanied by erosions or bullae involving the oral, genital, and/or ocular mucosae. The appearance of the mucosal lesion is erythema and edema, which progresses to erosions and pseudo-membrane formation. Subclinical attacks of HSV are thought to occur in cases without obvious signs of HSV infection. Thus, the authors, Dr. Erythema multiforme minor is not very serious. EM occurs more in younger patients, while SJS and TEN occur more in older persons. Twenty-nine patients (48%) had no previous occurrence.

Prevention of this condition is only possible when the cause is known. The significance of neutropenia with respect to the development of EM was not clarified. She had no history of HSV infection. The inner ‘ring’ may be a fluid-filled blister. A biopsy of the edge of the lesion showed orthokeratosis of the stratum corneum, with vacuolization of the basal layer, and sparse superficial perivascular lymphoid infiltrate. Some people also get it on the face, neck, and torso — and sometimes the lips and inside the mouth. Satellite cell necrosis was also present with papillary dermal edema.

The rash is also more macular than in EM.1,2 For children with suspected SJS, expert opinion should be sought, as complications might be life threatening. Her HSV-1 and mycoplasma pneumonia titers were elevated. The hepatitis panel was negative. Associated infections include herpes simplex and mycoplasma infections. Current medications were Dyazide (triamterene and hydrochlorothiazide), Zyrtec (cetirizine), and Aviane. Hospital record reviews have provided the most useful information. Laboratory tests showed a high HSV and Mycoplasma pneumoniae titer.


Oral antihistamines ,topical corticosteroids and oral aciclovir longterm to prevent recurrences. After 12 days of high-dose corticosteroids, the patient continued to worsen. What happens after treatment for the condition? However, the face, palms, soles and mucous membranes were spared. At this point, approximately 70% of her BSA was involved. The distribution of her lesions spared her head, face, upper chest, groin, and buttock regions, with all other areas diffusely involved. The rash continued to be extremely well delineated, following dermatomal planes (Figure 2).

These things can provide relief from pain or itchiness, but they won’t make the rash go away any faster. The decision was made to begin intravenous immunoglobulin (IVIG) antibody in an outpatient infusion center at a dosage of 2 mg/kg over 4 hours. One day following IVIG treatment, the patient’s lesions were beginning to resolve, and, by day 5, most of the denuded skin had peeled away, revealing a healthy layer underneath (Figure 3). The patient was treated with wound care, and the reaction subsided completely within a couple of weeks. This case is particularly difficult to classify. Erythema multiforme may show tissue death and other changes. Throughout its course, it continued to spare the head, neck, face, and upper chest, which are commonly affected areas with SJS/TEN.

Antibiotics are the medications that appear to have the strongest associations, with sulfonamides and beta-lactam antibiotics topping the list. The mucus membrane involvement is seen in both EMM and SJS/TEN. The lack of commonly associated drugs also points to EMM; however, the patient reported a prodromal illness 3 days prior to onset of her rash, which is more often found in SJS or TEN. The extensive involvement of her skin, up to 70% of her BSA, further supports a diagnosis of TEN. The histology showing sparse vascular involvement was more consistent with SJS/TEN: however, the necrotic keratinocytes could support either diagnosis. However, it has rarely been reported in neonates and infants3,4. Although treatment options are still limited and controversial for these reactions, our patient did not seem to benefit from corticosteroid treatment.

IVIG treatment, although started late in the course of the reaction, seemed to offer immediate relief to the patient and turned the corner of the disease progression toward the recovery phase. While we await further research into treatment success for these severe cutaneous adverse reactions, it is difficult to know if the patient would have simply recovered on day 19 without IVIG, or if it was truly of benefit to her. Treatment options aside, this case is an interesting example of what we believe to be EMM in a very unique and conflicting presentation. 1. Auquier-Dunant A, Mockenhaupt M, Naldi L, et al. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol.

The corneal damage can lead to decreased visual acuity and even blindness.